Medications, Prescription Drugs and Food Additives. Other external irritants that can cause tinnitus are over the counter medications and prescriptions. Even something as simple as aspirin can generate tinnitus. I have experienced this throughout my lifetime. I take aspirin only when I absolutely need it. Certain antibiotics and other prescription drugs are also known to cause tinnitus. Two very common ones that have shown to cause tinnitus are quinine and chloroquine which are in malaria medications. Certain diuretics and cancer medications can also cause tinnitus. Although not a drug, NutraSweet has been linked to tinnitus and a whole host of side effects in clinical studies.
Widex employs fractal tone technology, so that the sounds you hear are predictable but not repeating. Your audiologist can choose between an assortment of “musical tones” known as “Zen styles,” which are random and chime-like. Your audiologist can adjust the tones’ pitch, tempo, and volume. If employed correctly, Widex Zen Therapy can help re-wire your brain and make your tinnitus less noticeable.
Dr. Ben Wedro practices emergency medicine at Gundersen Clinic, a regional trauma center in La Crosse, Wisconsin. His background includes undergraduate and medical studies at the University of Alberta, a Family Practice internship at Queen's University in Kingston, Ontario and residency training in Emergency Medicine at the University of Oklahoma Health Sciences Center.
Antidepressants. Antidepressants, such as nortriptyline and amitriptyline, have been used as mood enhancers to help someone with tinnitus cope with the life changing implications and complications it brings. However, they are often only prescribed in the most severe of tinnitus cases as they carry some serious side effects that might not make them worth taking for everyone. These include blurred vision, heart problems, dry mouth and constipation.
There is a growing body of evidence suggesting that some tinnitus is a consequence of neuroplastic alterations in the central auditory pathway. These alterations are assumed to result from a disturbed sensory input, caused by hearing loss.[28] Hearing loss could indeed cause a homeostatic response of neurons in the central auditory system, and therefore cause tinnitus.[29]
White Noise Machines. These devices do a great job of simulating the sound of everything from ocean waves, to rain, to a thunder storm, to a crackling fire to an oscillating fan to just plain old static. The result is that your brain focuses on the sounds around you instead of the ringing in your head. You can even download apps on your iPhone that do the same thing so that you can always have a noise machine with you wherever you go. The constant background noise can not only bring back nostalgic feelings of joy, if you used to site around a crackling fire on holidays with your family, but also allow you to forget about your tinnitus.
But it’s still a significant improvement. And Kilgard says he and others are working to make the treatment even more effective. He suspects this type of therapy is not too far off from being available to patients outside of research studies. “It’s in the late stages of development,” he says. “It could be available to the public in as little as a year or two.”

Muscle spasms: Tinnitus that is described as clicking may be due to abnormalities that cause the muscle in the roof of the mouth (palate) to go into spasm. This causes the Eustachian tube, which helps equalize pressure in the ears, to repeatedly open and close. Multiple sclerosis and other neurologic diseases that are associated with muscle spasms may also be a cause of tinnitus, as they may lead to spasms of certain muscles in the middle ear that can cause the repetitive clicking.
There's no known cure for tinnitus. Current treatments generally involve masking the sound or learning to ignore it. A research team led by Dr. Michael Kilgard at the University of Texas at Dallas and Dr. Navzer Engineer at MicroTransponder, Inc. set out to see if they could develop a way to reverse tinnitus by essentially resetting the brain's auditory system. Their work was funded in part by NIH’s National Institute on Deafness and Other Communication Disorders (NIDCD).
Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]
Spontaneous otoacoustic emissions (SOAEs), which are faint high-frequency tones that are produced in the inner ear and can be measured in the ear canal with a sensitive microphone, may also cause tinnitus.[6] About 8% of those with SOAEs and tinnitus have SOAE-linked tinnitus,[need quotation to verify] while the percentage of all cases of tinnitus caused by SOAEs is estimated at about 4%.[6]
Experts believe that tinnitus is associated with neural (brain and nerve) injuries that affect the auditory pathway and therefore someone’s ability to hear sounds. (10) Most of the time, tinnitus is a result of a disorder that affects parts of either the outer, inner or middle ear. The good news is that the majority of cases are not linked to any serious illness, although some cases are.
Biofeedback and stress management. Tinnitus is stressful, and stress can worsen tinnitus. Biofeedback is a relaxation technique that helps control stress by changing bodily responses. Electrodes attached to the skin feed information about physiological processes such as pulse, skin temperature, and muscle tension into a computer, which displays the output on a monitor. Patients learn how to alter these processes and reduce the body's stress response by changing their thoughts and feelings. Mindfulness-based stress reduction techniques may also help.

Tinnitus habituation therapies, such as tinnitus retraining therapy (TRT), involve using low level sounds in a graduated fashion to decrease the perception of tinnitus. This differs from use of masking devices such as described earlier. TRT involves a wearable device that an affected individual can adjust so that the level of sound emitting from the device is about equal to or matches the tinnitus sound. This may be called the “mixing point” because the sound from the device and the tinnitus sound begin to mix together. An affected individual must repeatedly adjust the device so that the sound is at or just below the mixing point. TRT is supported by counseling with a trained professional who can teach the individual the proper techniques to maximize the effectiveness of TRT. Eventually, by following this method, affected individuals no longer need the external sound generating device. Affected individuals will become accustomed to the tinnitus sound (habituation), except when they choose to focus on it. Even then the sound will not be bothersome or troubling. The theory is akin to a person’s ability to ignore sounds such as the hum of air conditioner, the refrigerator motor turning on, or raindrops falling on the roof when driving a car in the rain.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
The similarities between chronic pain and tinnitus have led researchers to develop a mindfulness-based tinnitus stress reduction (MBTSR) program. The results of a pilot study, which were published in The Hearing Journal, found that participants of an eight-week MBTSR program experienced significantly altered perceptions of their tinnitus. This included a reduction in depression and anxiety.
Tinnitus (pronounced ti-ni-tis), or ringing in the ears, is the sensation of hearing ringing, buzzing, hissing, chirping, whistling, or other sounds. The noise can be intermittent or continuous, and can vary in loudness. It is often worse when background noise is low, so you may be most aware of it at night when you're trying to fall asleep in a quiet room. In rare cases, the sound beats in sync with your heart (pulsatile tinnitus).
×